Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 15, NWS Honolulu, HI

March 13, 2015Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 13, 2015, 9:27 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2015, 9:27 AM HST (19:27 UTC)
Expired
Mar 13, 2015, 3:28 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2015-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2015-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WWHW70 PHFO 131927
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
927 AM HST FRI MAR 13 2015

...WIND ADVISORY NOW IN EFFECT FOR BIG ISLAND SUMMITS THROUGH TODAY...

.WINDS ALOFT HAVE GRADUALLY WEAKENED OVERNIGHT AND THIS MORNING...HOWEVER
STILL MAINTAIN ADVISORY LEVEL STRENGTH. A WIND ADVISORY IS NOW IN EFFECT
THROUGH THE REST OF TODAY.

HIZ028-140400-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-150313T2000Z/
/O.NEW.PHFO.WI.Y.0015.150313T1927Z-150314T0400Z/
BIG ISLAND SUMMITS-
927 AM HST FRI MAR 13 2015

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 


* WINDS...NORTHWEST 30 TO 50 MPH WITH LOCALIZED GUSTS OVER 60 MPH.

* TIMING...TO 6 PM HST TODAY.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
  VEHICLES...ARE URGED TO DRIVE WITH CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE EXTRA CAUTION.


&&

$$

FOSTER
1 follow-up statement
196 
WWHW70 PHFO 140128
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST FRI MAR 13 2015

...WIND ADVISORY IS CANCELLED...

HIZ028-140230-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-150314T0400Z/
BIG ISLAND SUMMITS-
328 PM HST FRI MAR 13 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ON THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY
CONDITIONS AND WILL CONTINUE TO WEAKEN. THEREFORE THE WIND
ADVISORY IS CANCELLED.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 13, 5:00 AM HST, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 13, 5:00 AM HST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED...
NATIONAL WEATHER SERVICE HONOLULU HI
500 AM HST FRI MAR 13 2015

.CORRECTION...
SHOULD ALSO NOTE THAT THE HANALEI BUOY IS BACK IN SERVICE.
THE 4 AM READING WAS 14.5 FEET SIG WAVE HEIGHT AT 15 SECONDS.

&&

.SYNOPSIS...
A CLEARING TREND WILL CONTINUE THIS MORNING WHILE A COOL AND DRIER
AIR MASS SPREADS ACROSS THE AREA. THE LOCALLY STRONG NORTHERLY WINDS
WILL EASE TO A MORE TYPICAL TRADE WIND DIRECTION TONIGHT. THE TRADES
WILL TREND LIGHTER STARTING SUNDAY AS A SURFACE RIDGE APPROACHES THE
ISLANDS FROM THE NORTH. THIS ACTION IS A REACTION TO AN APPROACHING
FRONT...WHERE THE FRONT MAY IMPACT THE ISLANDS THE LATTER HALF OF
NEXT WEEK. A SLIGHT UPTICK IN TRADE SHOWERS IS EXPECTED STARTING
SATURDAY NIGHT FAVORING THE WINDWARD AND MOUNTAIN AREAS. RAINFALL
AMOUNTS WILL BE LIGHT.

&&

.DISCUSSION...
THE CLEARING PROCESS CONTINUES WITH THE CLEARING LINE NOW OVER EAST
MAUI. THE CLEARING LINE WHICH IS ALSO THE AXIS OF THE UPPER LEVEL
TROUGH IS MOVING EAST AT 10 MPH. AT THIS RATE WE EXPECT THIS LINE TO
BE NEAR MAUNA KEA BY MID MORNING. IT IS ALL HIGH LEVEL CIRRUS
COVERING THE BIG ISLAND NOW WITH BASES AT 18K FEET. THERE IS NO MORE
MID LEVEL CLOUDS THUS THE PRECIP FOR THE SUMMIT HAS ENDED...AND SO
HAS THE WINTER WEATHER ADVISORY.

HOWEVER...THE WINDS ARE STILL IN THE LOW END WARNING RANGE WITH
CANADA FRANCE REPORTING IN AT 51 MPH. IT IS BELOW THE WARNING
CRITERIA BUT IS CLOSE ENOUGH TO EXTEND THE WARNING TO 10 AM HST
LATER THIS MORNING. AN ADVISORY LIKELY TO FOLLOW.

A SLIGHTLY COOLER BUT SURELY A DRIER AIR MASS WILL BE SPREADING
ACROSS THE STATE TODAY. KAUAI HAS DEW POINT IN THE 40/S THIS HOUR.
AND ALTHOUGH THE 40/S WILL NOT REACH THE BIG ISLAND...IT WILL STILL
BE LOWER THERE...IN THE 50/S...WHEN IT IS ALL SAID AND DONE. DEW
POINTS ARE CURRENTLY IN THE LOWER 60S AT THE LOWER ELEVATIONS.

WEATHER RADAR AND SATELLITE IMAGERY SUPPORTS THE SHOWERS HAVE ENDED
ACROSS KAUAI COUNTY. PATCHY LOOKING STABLE STRATOCU CLOUDS LIES TO
THE NORTH AND WEST OF THE ISLAND WHICH IS LIKELY TO BURN OFF AS THE
DAY PROGRESSES. WEATHER RADAR LOOP HOWEVER IS SHOWING A FEW SHOWERS
DISSIPATING AS IT APPROACHES MOLOKAI FROM THE NORTHWEST...AND
SCATTERED SHOWERS ALONG THE WINDWARD COAST OF MAUI AND THE HAMAKUA
COAST OF THE BIG ISLAND. THESE SHOWERS SHOULD BE LESSENING ACROSS
MAUI IN THE NEXT HOUR OR TWO WHILE THE SHOWERS ALONG THE WINDWARD
BIG ISLAND COAST ARE NOT EXPECTED TO CLEAR UNTIL THIS AFTERNOON.
WE ARE LOOKING AT A QUIET DRIER NIGHT TONIGHT STATEWIDE AND A MOSTLY
SUNNY SATURDAY ON TAP. A SLIGHT UPTICK IN LOW LEVEL MOISTURE MAY
FLOW IN SATURDAY NIGHT WITH THE WINDS BECOMING EASTERLY.

EXPECT THE LOCALLY STRONG TRADES TO START WEAKENING SUNDAY AS THE
SURFACE HIGH NORTHWEST OF KAUAI WEAKENS AND BECOMES ELONGATED.
EVENTUALLY IT WILL TURN INTO A EAST TO WEST ORIENTED RIDGE WHERE IT
WILL THEN SAG SOUTH TO NEAR KAUAI MONDAY. THIS IS IN RESPONSE TO A
FRONT APPROACHING THE ISLANDS FROM THE NORTHWEST. AS PER GFS
SOLUTION...THIS FRONT IS FORECAST TO WEAKEN INTO A SHEAR LINE BEFORE
MOVING DOWN THE ISLAND CHAIN THE LATTER HALF OF NEXT WEEK.

&&

.AVIATION...

A MUCH DRIER AIRMASS IS SPREADING DOWN THE ISLAND CHAIN THIS
MORNING...AND THIS WILL RESULT IN PREDOMINANTLY VFR CONDITIONS AT
THE TAF SITES THROUGH 14/12Z. CAN/T RULE OUT SOME BRIEF MVFR CIGS
IMPACTING PHTO THROUGH MID MORNING...BUT CONFIDENCE IN THIS
OCCURRING IS TOO LOW TO MENTION AT THIS TIME. BREEZY NORTH TO
NORTHEAST WINDS ARE EXPECTED AT ALL TERMINALS TODAY.

AIRMET TANGO REMAINS IN EFFECT FOR MOD TURB BTN FL200 AND
FL300...WITH THE TURB EXPECTED TO REMAIN IN PLACE THROUGH MUCH OF
THE DAY.

AIRMET TANGO IS ALSO IN EFFECT FOR MOD TURB BLW 070 OVER AND IMT SW
THRU SE OF THE KAUAI AND OAHU MTNS. THIS AIRMET WILL LIKELY CONTINUE
THROUGH THE DAY AND NEED TO BE EXPANDED TO INCLUDE MAUI COUNTY AND
THE BIG ISLAND LATER THIS MORNING.

&&

.MARINE...
THE LARGE NORTHWEST SWELL IS HERE...AND IS EXPECTED TO CONTINUE
THROUGH THE REST OF TODAY. IT LOOKS LIKE THE SWELL HAS PEAKED AT 12
TO 15 FEET ALONG OAHU/S NORTH SHORE WHICH IS 2 TO 3 FEET HIGHER
THAN WAVE WATCH. BUOY 51001 LOCATED NORTHWEST OF KAUAI...IS RIDING
STRONG AND STEADY AT 12 TO 15 FEET SIG WAVE HEIGHT AT 15 SECONDS
PAST THIS HOUR. THE WARNING ENDS AT 6 PM HST THIS AFTERNOON FOR THE
SMALLER ISLANDS...AND THE ADVISORY FOR THE NORTH FACING SHORES OF
THE BIG ISLAND EXPIRES AT 6 PM HST THIS AFTERNOON. EXPECT AN
EXTENSION TO BOTH LATER THIS MORNING SHOULD THIS STEADY TREND
CONTINUES.

ON TOP OF THIS WARNING AND ADVISORY...A SMALL CRAFT ADVISORY /SCA/
IS IN EFFECT FOR ALL HAWAIIAN WATERS DUE TO THE LOCALLY STRONG
NORTHERLY WINDS AND RISING SEAS. THE SCA IS GOOD TILL 6 PM HST
SATURDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING TO UNTIL 6 PM HST TODAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI.

HIGH SURF ADVISORY TO UNTIL 6 PM HST TODAY FOR NORTH FACING SHORES
OF THE BIG ISLAND.

SMALL CRAFT ADVISORY THROUGH 6 PM HST SATURDAY FOR ALL WATERS.

HIGH WIND WARNING UNTIL 10 AM HST TODAY FOR THE BIG ISLAND SUMMITS.

&&

DISCUSSION/MARINE...LAU
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 3:40 PM HSTWinter Weather AdvisoryHFOHawaii11 hr
Mar 12, 3:41 PM HSTHigh Wind WarningHFOHawaii18 hr

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.